Maine, 2024

Flash Flood and Damaging Wind in Maine, August 4, 2024

August 4, 2024 · NWS GYX · 2 events in 2 counties and zones

An upper level disturbance brought multiply rounds of showers and thunderstorms on August 4th, as amble low level moisture and instability was in place over Western Maine. Most storms were strong with heavy downpours and gusty winds, but only a few caused wind damage along with flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An upper level disturbance brought multiply rounds of showers and thunderstorms on August 4th, as amble low level moisture and instability was in place over Western Maine. Most storms were strong with heavy downpours and gusty winds, but only a few caused wind damage along with flash flooding. The heaviest rain occurred first thing in the morning as slow-moving showers and storms produced flash flooding across portions of southern Maine. Heavy rainfall rates over 2-3 per hour resulted in local accumulations over 3 inches across York and Cumberland Counties. The second round of storms later in the day caused damaging wind across the Western Maine Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 4, 5:09 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 4, 5:09 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Gray ME
609 AM EDT Sun Aug 4 2024

.SYNOPSIS...
A series of frontal systems will track through the region today
and again on Monday, bringing chances for showers and
thunderstorms, some of which could produce locally heavy
rainfall and gusty winds. A weak area of low pressure will
track off the southern New England coastline on Tuesday and
Wednesday, bringing scattered showers to southern Maine and New
Hampshire while high pressure allows for dry conditions for
northern areas. Another frontal system will bring scattered
showers to the region late in the week as tropical activity
remains across the Southeastern US.

&&

.NEAR TERM /TODAY/...

605AM Update...Radar has certainly filled in over the last couple
hours, and rainfall rates have also experienced quite the uptick as
well. Slow-moving showers and storms have the potential of producing
rainfall rates on the order of 2-3" per hour, as observed in a
couple of private weather stations near Thornton, NH. Will be
watching these closely to see if any flood products are needed. PoPs
have been adjusted slightly over the next couple hours based on
radar trends.

Previous...

Conditions are again warm and muggy out with mostly cloudy skies
and temperatures/dewpoints ranging from the upper 60s to lower
70s. However, things are much quieter than they were this time
yesterday with only a few light showers across western and and
southern NH at this time.

Over the next several hours, expect coverage of showers to
gradually increase as lift increases from shortwave energy
moving overhead. Forecast soundings continue to show enough
instability aloft for a couple of storms too, which is supported
by a few strikes being observed upstream in Vermont. With PWATs
still remaining near 1.80", there could again be locally heavy
downpours and ponding of water on roadways with any slow-moving
activity this morning.

For the rest of the day, CAMs continue to differ on convective
coverage in both timing and location, but I do expect
scattered showers and storms to develop this afternoon as
a 500mb trough pushes through the region. For PoPs, I have the
higher chances (40-50%), across southern and eastern areas where
the better moisture and warmer temps (more instability) will be.
Across the north, I have 30-40%, but a couple of hi-res models
are advertising redevelopment late in the day as another wave
arrives. So these may need to be increased if this trend holds.
Modest shear does carry the potential of a couple of strong to
marginally severe storms with damaging winds being the main
hazard along with locally heavy rainfall. Highs are not expected
to be as warm today with most seeing highs in the low-mid 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
With forcing and instability still present, expect some showers and
storms to linger beyond sunset this evening, but I think most of it
will be done by midnight or so as it looks like the shortwave
energy/forcing shifts off to the east by then. The rest of the night
will see partial clearing with slightly cooler low temperatures in
the 60s. Patchy fog is possible too, especially in locations that
see rain today.

Yet another shortwave in the progressive flow aloft crosses New
England Monday, finally pushing a cold front through that has
been quasi-stationary near the International Border. This front
will bring in some cooler air and lower dewpoints, but
unfortunately it won't be felt until Monday night into Tuesday.
So we will have to deal with another hot and humid day for
Monday, especially south of the mountains with temperatures in
the mid-upper 80s and even some lower 90s across SE NH and SW
ME. Dewpoints will still be in the upper 60s to lower 70s, which
could prompt another Heat Advisory in some areas when combined
with those hot temperatures.

Apart from the heat/humidity, the shortwave aloft and the frontal
boundary will bring another round of showers and thunderstorms
during the day Monday, mostly in the afternoon to early evening
hours. However, the mountains could see showers/storms as early as
the morning. Favorable shear/CAPE profiles indicate the potential
for strong to severe storms with damaging winds gusts the primary
hazard. Freezing levels do lower a bit though, so it's possible
there will be hail as well. Fortunately, it does not look like
rain rates will be as efficient as recent days with PWATS not as
high and the warm cloud depth not as deep. Still, those that do
see multiple rounds or more persistent convection could
experience some hydro issues, and we do remain in a Marginal
Risk for Excessive Rainfall.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
On Tuesday we can expect much lower dew points as the front
settles south of our region with high temperatures mainly in the
70s which will be a significant cool down for the region. The
challenging portion of the forecast is how far south the front
settles over southern New England before a weak wave travel
along it on Tuesday and Wednesday. This weak area of low
pressure will bring clouds to southern areas as well as a chance
for showers. Northern areas are expected to remain dry.

Operational models and ensemble solutions differ in agreement
as to whether tropical moisture will interact with a trough late
in the week well ahead of any potential tropical activity. Jet
dynamics may very well play a role in the formation of heavy
rainfall, however that axis may end of falling south of our
region. In the meantime, with low confidence in late next weeks
forecast, will continue with scattered showers in the grids.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Short Term...Fog along with a chance of showers/storms this morning
could produce IFR to MVFR restrictions. For those who do see
restrictions, a return to VFR is expected later this morning, except
fog/low ceilings could linger at RKD. Mostly VFR the rest of the
day, except additional showers and storms this afternoon/evening
could produce TEMPO IFR restrictions. However, due to low
confidence in timing and locations of showers and storms today,
have only gone VCSH for now, but will monitor trends as things
go along. For tonight, patchy fog is possible, especially in
areas that see rain today, and other round of showers/storm is
expected on Monday, which will again bring potential for IFR to
MVFR flight restrictions.

Long Term...Showers and storms could linger into Monday evening
and Monday night, but conditions will be variable on Tuesday
with showers possibly developing along the exiting cold frontal
boundary (mainly for southern terminals. Drier air follows
midweek before more showers enter the region late in the week.

&&

.MARINE...
Short Term...SCA conditions are not expected today through Monday.
Warm and humid south to southwest flow continues across the waters,
prolonging the potential for fog. There may also be offshore-moving
thunderstorms today and again on Monday.

Long Term...Winds and seas stay below SCA levels into next week.
We may see patchy fog into next week limiting visibilities.

&&

.HYDROLOGY...
Multiple rounds of showers and storms are possible today and
Monday could produce heavy rainfall and localized flash flooding
as moisture remains very high across the region, leading to very
efficient rain rates.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Combs
SHORT TERM...Combs
LONG TERM...Cannon
Hazardous weather outlook, Aug 4, 3:19 AM EST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
419 AM EDT Sun Aug 4 2024

MEZ018-NHZ010-012-013-050830-
Interior York-Strafford-Eastern Hillsborough-Interior Rockingham-
419 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for southwest Maine, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

A couple of storms could become strong to marginally severe with
gusty to locally damaging wind gusts. In addition, moisture remains
very high across the region, and localized flooding is possible with
slow-moving showers and storms or for those who receive multiple
rounds of showers and storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue into Monday with heat index values
in the low to mid 90s possible. A cold front will also bring the
potential for strong to severe storms during the day on Monday with
damaging winds and locally heavy rainfall as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-019>028-033-NHZ001>009-011-014-015-050830-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Cheshire-Coastal Rockingham-Western And Central Hillsborough-
419 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and tonight.

A couple of storms could become strong to marginally severe with
gusty to locally damaging wind gusts. In addition, moisture remains
very high across the region, and localized flooding is possible with
slow-moving showers and storms or for those who receive multiple
rounds of showers and storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A cold front will also bring the potential for strong to severe
storms during the day on Monday with damaging winds and locally
heavy rainfall as the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-050830-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
419 AM EDT Sun Aug 4 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

A couple of storms could produce gusty winds this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong, offshore-moving thunderstorms are possible Monday afternoon
and evening as a cold front crosses the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Portland,ME radar (KGYX), 23 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cumberland

When
August 4, 7:30 AM EST to 9:30 AM EST
Where
Cumberland County, 0.85 mi NE of Cumberland Mills to 1.34 mi WNW of Cumberland Mills
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.690, -70.340

Heavy rain measured between 2 and 3 inches fell across Westbrook between 7 am and 830 am. This resulted in urban flooding and several road closures including Walker St, Webb St, Main St, William Clark by Mechanic St, and Haskell St. A parking garage was so severely flooded that it was closed for several weeks for major repairs.

Thunderstorm Wind, Franklin

When
August 4, 12:25 PM EST to 12:29 PM EST
Where
Franklin County, 1.19 mi NE of Stratton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
45.140, -70.430

Severe thunderstorm wind gusts downed trees and caused a baseball field dugout to collapse in Stratton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2024Every state in 2024This day in weather historyWarnings in Maine, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201100, 1213979.